Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 278, NWS Las Vegas, NV

September 4, 2013San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2013, 3:19 PM PDT for San Bernardino County, California. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2013, 3:19 PM PDT (22:19 UTC)
Expired
Sep 4, 2013, 5:15 PM PDT
In force
116 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 67 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WGUS55 KVEF 042219
FFWVEF
CAC071-050015-
/O.NEW.KVEF.FF.W.0278.130904T2219Z-130905T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 515 PM PDT.

* AT 315 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR CIMA. THE STORM PRODUCING
  VERY HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  NIPTON AND IVANPAH ROADS AND NIPTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.

&&

LAT...LON 3543 11559 3546 11542 3548 11524 3503 11534
      3507 11562

$$

STACHELSKI
2 follow-up statements
208 
WGUS75 KVEF 042315
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
415 PM PDT WED SEP 4 2013

CAC071-050015-
/O.CON.KVEF.FF.W.0278.000000T0000Z-130905T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
415 PM PDT WED SEP 4 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 411 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED RAIN 
DIMINISHING OVER THE MOJAVE NATIONAL PRESERVE. HOWEVER...HEAVY RAIN 
FELL IN WASHES WHICH FLOW TOWARD KELSO CIMA ROAD AND NIPTON 
ROAD...SO THE FLASH FLOOD WARNING REMAINS IN EFFECT. THERE HAVE BEEN 
TWO CAR CRASHES REPORTED ON INTERSTATE 15 NEAR NIPTON ROAD.

LOCATIONS IMPACTED INCLUDE...
NIPTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3543 11559 3546 11542 3548 11524 3503 11534
      3507 11562

$$

MORGAN
240 
WGUS75 KVEF 050006
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
506 PM PDT WED SEP 4 2013

CAC071-050015-
/O.EXP.KVEF.FF.W.0278.000000T0000Z-130905T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
506 PM PDT WED SEP 4 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...

AT 505 PM PDT...RADAR INDICATED THAT RAIN HAD ENDED OVER THE MOJAVE 
NATIONAL PRESERVE. NO REPORTS OF FLOODING HAD BEEN RECEIVED...SO THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3543 11559 3546 11542 3548 11524 3503 11534
      3507 11562

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 10:55 AM PDT, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 4, 10:55 AM PDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1055 AM PDT WED SEP 4 2013

.SYNOPSIS...MOISTURE WILL REMAIN IN PLACE OVER MUCH OF THE REGION
THE REMAINDER OF THE WEEK AND RESULT IN ISOLATED THUNDERSTORMS
DURING THE AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN SEVERAL
DEGREES ABOVE NORMAL.
&&

.UPDATE...MINOR ADJUSTMENTS MADE TO THE FORECAST FOR THIS
AFTERNOON...PRIMARILY JUST INCREASING THUNDERSTORM CHANCES ACROSS
CALIFORNIA ZONES AS A DISTURBANCE RESULTING FROM A LARGE COMPLEX
OVER NORTHERN MEXICO YESTERDAY PASSES UP AND OVER THE FORECAST AREA
AND TRIGGERS THUNDERSTORMS OVER SAN BERNARDINO AND INYO
COUNTIES...WHERE LATEST MESOANALYSIS SHOWS PWAT VALUES NEAR 1.5
INCHES AND CAPE BETWEEN 1000-1500 J/KG.

.PREV DISCUSSION...
250 AM PDT WED SEP 4 2013

.SHORT TERM...DEBRIS CLOUDS FROM TUESDAYS CONVECTION OVER SOUTHERN
ARIZONA HAS SLOWLY WORKED NORTH THIS MORNING AND INTO PORTIONS OF
MOHAVE COUNTY. NOT REALLY SURE HOW FAR WEST THESE CLOUDS WILL
PUSH...BUT PORTIONS OF THE SOUTHEAST CWA WILL SEE AT LEAST PARTLY
CLOUDY SKIES THIS MORNING WITH SOME MOSTLY CLOUDY SKIES OVER EASTERN
MOHAVE COUNTY. WITH PLENTY OF MOISTURE AND WEAK INSTABILITY
REMAINING OVER THE AREA IT LOOKS LIKE WE WILL SEE A CONTINUATION OF
ISOLATED AFTERNOON CONVECTION IN THE AFTERNOON AND EARLY EVENING
THROUGH THURSDAY WITH MOST STORMS DEVELOPING OVER THE HIGHER
TERRAIN. COVERAGE SHOULD BE A LITTLE MORE THAN YESTERDAY DUE TO THE
FACT THAT THE LARGE AREA OF SUBSIDENCE HAS MOVED OUT OF THE AREA AND
WERE BACK TO A TYPICAL MONSOON PATTERN. HOWEVER...COVERAGE SHOULD
NOT BE GREAT ENOUGH TO WARRANT A FLASH FLOOD WATCH. TEMPERATURES
WILL REMAIN CLOSE TO NORMAL OVER THE NEXT COUPLE OF DAYS.

.LONG TERM...FRIDAY THROUGH TUESDAY...LOW GRADE MONSOON PATTERN TO
CONTINUE FOR THE EASTERN HALF OF THE FORECAST AREA FRIDAY AND
SATURDAY. TROUGH MOVING INTO THE PAC NW WILL BRING SOME DRYING TO
PLACES WEST OF A LINE FROM BARSTOW-PAHRUMP-RACHEL. SOUTHERLY BREEZES
WILL INCREASE FRIDAY UP THE OWENS VALLEY AND ACROSS ESMERALDA
COUNTY. DO SEE THE NEED FOR ANY FIRE WEATHER HEADLINES AT THIS TIME
AS WIND SPEED ARE EXPECTED TO REMAIN BELOW CRITICAL SPEEDS.

UNCERTAINTY CONTINUES IN THE SUNDAY - TUESDAY PERIODS AS WE AWAIT
THE POSSIBLE FORMATION OF A TROPICAL SYSTEM IN THE EASTERN PACIFIC
OFF THE COAST OF MEXICO NEAR MANZANILLO. ECMWF SUGGEST WE COULD SEE
AN UPTICK IN THUNDERSTORM COVERAGE AS EARLY AS SUNDAY ACROSS
MOHAVE...CLARK...LINCOLN AND SOUTHEAST CALIFORNIA WHILE THE GFS IS
POINTING MORE TOWARD MONDAY. DID INCREASE POPS SOME MAINLY ACROSS
MOHAVE COUNTY ON SUNDAY AND MONDAY. FAR WESTERN PARTS OF THE AREA
WILL NOT BE IMPACTED BY MOISTURE AND SHOULD REMAIN DRY AND STABLE.
TEMPERATURES WILL BE AT OR ABOVE NORMAL FRIDAY AND SATURDAY.
ADDITIONAL CLOUD COVER AND PRECIPITATION CHANCES SUNDAY - TUESDAY
WILL KEEP TEMPS AT OR SLIGHTLY BELOW NORMAL.

.AVIATION...FOR MCCARRAN...WINDS WILL GENERALLY REMAIN BELOW 10 KTS
THROUGH TODAY...TRENDING TOWARDS EAST/SOUTHEAST DURING THE
AFTERNOON. FEW-SCT CLOUDS AOA 12K FT BECOMING SCT-BKN AFTER 22Z.
ISOLATED THUNDERSTORMS FORMING AFTER 21Z OVER THE NEARBY
MOUNTAINS...AND ALONG THE APPROACH CORRIDORS...ESPECIALLY MORMON
MESA AND PEACH SPRINGS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CHANCES FOR THUNDERSTORMS WILL CONTINUE AGAIN THIS
AFTERNOON AND EARLY EVENING ACROSS THE AREA. WINDS WILL GENERALLY
FOLLOW NORMAL DIURNAL PATTERNS...EXCEPT OUTFLOW BOUNDARIES FROM
THUNDERSTORMS THAT COULD BRING PERIODS OF GUSTY AND SHIFTING WINDS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...KENNEDY
PREV DISCUSSION...GORELOW/PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 4, 3:49 AM PDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 AM PDT WED SEP 4 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-051000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
349 AM PDT WED SEP 4 2013 /349 AM MST WED SEP 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS IN THE VALLEYS WILL BECOME MORE SCATTERED
OVER THE MOUNTAINS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS
POSSIBLE...ESPECIALLY AROUND OUR RECENT BURN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW GRADE MONSOON CONDITIONS WILL CONTINUE THURSDAY THROUGH SATURDAY
WITH ISOLATED TO SCATTERED THUNDERSTORMS IN THE AFTERNOON AND
EVENING. THERE MAY BE AN INCREASE IN THUNDERSTORM COVERAGE SUNDAY
THROUGH TUESDAY AS ANOTHER SURGE OF TROPICAL MOISTURE MOVES NORTH
INTO MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.
AT THIS TIME IT DOES NOT LOOK THE MOISTURE WILL SHIFT WEST INTO
INYO OR ESMERALDA COUNTIES. HEAVY RAIN COULD LEAD TO ADDITIONAL FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 4, 1:52 PM PDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      6 W TWENTYNINE PALMS    34.14N 116.18W
09/04/2013                   SAN BERNARDINO     CA   PUBLIC

            6 TO 12 INCHES OF MUDDY WATER FLOWING OVER ROAD AT HWY 62
            AND HENDYS RD NEAR TWENTYNINE PALMS. REPORT VIA TWITTER.

&&

DBERC

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 5:09 PM PDTFlash Flood WarningVEFInyo2 hr
Sep 4, 12:13 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Sep 4, 1:09 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.